Subacute thyroiditis following vaccination is an uncommon presentation of thyrotoxicosis. As the world undertakes its largest immunisation campaign to date in an attempt to protect the population from COVID-19 infections, an increasing number of rare post vaccine side effects are being observed. We report a case of a middle-aged woman who presented with painful thyroid swelling following the second dose of the COVID-19 mRNA vaccine BNT162b2 (Pfizer–BioNTech) with clinical, biochemical and imaging features consistent with destructive thyrotoxicosis. Symptomatic management only was required for the self-limiting episode. Thyroiditis typically has a mild and self-limiting course and thus this observation should not deter people from vaccination, as COVID-19 infection has a far greater morbidity and mortality risk than thyroiditis.
- endocrine system
- immunological products and vaccines
- thyroid disease
This article is made freely available for use in accordance with BMJ’s website terms and conditions for the duration of the covid-19 pandemic or until otherwise determined by BMJ. You may use, download and print the article for any lawful, non-commercial purpose (including text and data mining) provided that all copyright notices and trade marks are retained.https://bmj.com/coronavirus/usage
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.